Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 106, NWS Grand Forks, ND

July 1, 2008Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 1, 2008, 8:11 PM CDT for Beltrami County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 8:11 PM CDT (01:11 UTC)
Expired
Jul 1, 2008, 9:01 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:45 PM CDTHAIL 0.884 W Ponemah, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 020113
SVRFGF
MNC007-020215-
/O.NEW.KFGF.SV.W.0106.080702T0111Z-080702T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 915 PM CDT

* AT 805 PM CDT...WEATHER SPOTTERS IN THORHULT REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS 
LOCATED 4 MILES SOUTHEAST OF THORHULT...OR 47 MILES EAST OF THIEF 
RIVER FALLS... MOVING TO THE SOUTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PONEMAH AT 845 PM CDT...
  7 MILES NORTHEAST OF REDBY AT 905 PM CDT...
  SAUM AT 910 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4791 9443 4768 9481 4819 9532 4831 9513
TIME...MOT...LOC 0111Z 316DEG 23KT 4819 9514

$$

PS/JK
2 follow-up statements
000 
WWUS53 KFGF 020142
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT TUE JUL 1 2008

MNC007-020215-
/O.CON.KFGF.SV.W.0106.000000T0000Z-080702T0215Z/
BELTRAMI MN-
842 PM CDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL BELTRAMI COUNTY...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 3 MILES NORTHEAST OF PONEMAH...OR 39 MILES NORTH OF
BEMIDJI...MOVING TO THE SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAUM BY 900 PM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4768 9481 4805 9518 4819 9493 4819 9491
      4816 9488 4815 9483 4812 9480 4812 9479
      4791 9443
TIME...MOT...LOC 0142Z 310DEG 28KT 4804 9485

$$

PS/JK
000 
WWUS53 KFGF 020201
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT TUE JUL 1 2008

MNC007-020211-
/O.CAN.KFGF.SV.W.0106.000000T0000Z-080702T0215Z/
BELTRAMI MN-
901 PM CDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELTRAMI COUNTY IS
CANCELLED...

AT 901 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN CENTRAL BELTRAMI COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4768 9481 4805 9518 4819 9493 4819 9491
      4816 9488 4815 9483 4812 9480 4812 9479
      4791 9443
TIME...MOT...LOC 0201Z 300DEG 29KT 4799 9449

$$

PS/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:48 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 1, 3:48 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 PM CDT TUE JUL 1 2008

.DISCUSSION...
COLD FRONT OVERTAKING PREFRONTAL TROUGH AND CURRENTLY ORIENTED ALONG
A ROSEAU TO LISBON LINE. STRONGEST CONVECTION SO FAR CONFINED TO FAR
NE FA CLOSEST TO SHORTWAVE DROPPING THROUGH SOUTHERN MB/ONTARIO.
FARTHER SW ALONG FRONT CAPPING APPEARS TO BE LIMITING CONVECTIVE
POTENTIAL. STILL SOME POTENTIAL NEXT FEW HOURS WITH ACCAS AND
LOCALIZED FINE LINE/BOUNDARIES. NOT MUCH GOING ON IN POST FRONTAL
ENVIRONMENT ACROSS FAR NW FA BASED ON RADAR AND SATELLITE TRENDS.
CURRENT POP TIMING EXCELLENT SO NOT PLANNING ON CHANGING. OF
INTEREST IS SMOKE LAYER BEHIND FRONT WHICH IS LIMITING VSBY.
OTHERWISE T/TD DROP BEHIND COLD FRONT RESPECTABLE WITH A 10 DEGREE
DROP IN T BEHIND BOUNDARY. CURRENT TEMPERATURES ALSO SEEM REASONABLE
SO NOT MUCH FOR CHANGES IN UPDATE.

&&

.AVIATION...
COLD FRONT WITH WIND SHIFT WILL CONTINUE TO MOVE SOUTH ACROSS THE
AREA THIS EVENING/OVERNIGHT. THUNDERSTORMS SO FAR CONFINED TO FAR NE
FA WITH SOME ISOLD MVFR VSBY IN RA. ELSEWHERE ISOLD POTENTIAL FOR
STORMS WILL EXIST FOR A COUPLE MORE HOURS ALONG AND AHEAD OF FRONT
BUT SO FAR NOT VERY IMPRESSIVE. VFR CIG CONDITIONS EXPECTED
THROUGHOUT THE PERIOD. OF INTEREST IS SMOKE LAYER BEHIND FRONT WHICH
HAS DROPPED VSBY TO MVFR RANGE IN A FEW SPOTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 1, 5:22 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT TUE JUL 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT TUE JUL 1 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS MAY BE SEVERE. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM LATE AFTERNOON THROUGH THE EVENING.
THE MAIN THREAT WILL BE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 1, 2:13 PM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CDT TUE JUL 1 2008

NDZ008-011915-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
213 PM CDT TUE JUL 1 2008

TEST MESSAGE SENT

GUST
Local storm report, Jul 1, 8:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             12 NNE GRYGLA           48.46N 95.52W
07/01/2008  E0.88 INCH       BELTRAMI           MN   PUBLIC

0700 PM     HAIL             1 N SKIME               48.56N 95.60W
07/01/2008  E0.75 INCH       ROSEAU             MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 8:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
809 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             THORHULT                48.23N 95.25W
07/01/2008  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods64 min
Jul 1, 7:28 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods62 min
Jul 1, 10:11 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail64 min
Jul 1, 10:50 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail31 min
Jul 1, 11:08 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail38 min
Jul 2, 12:07 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.